Topic: Oxaliplatin side effects

So this new Chemo drug that they have added to my moms Gemzar, Oxaliplatin has so terrible side effects, especially if exposed to cold.  We live in Ohio and it gets pretty cold here...has anyone else been on this drug and did you experience any bad side effects??

Thanks,

Jennifer

<3 Hoping and praying for a miracle for my mom <3

Re: Oxaliplatin side effects

Hi Jennifer.  Each person reacts differently.  My husband has been on this drug (as well as three others) for over two months and so far it has not been as bad as we feared.  We live near Chicago and he still takes the dog for walks everyday and usually gets by with his normal winter clothes.  When it is especially cold and windy, he wears a ski mask also.  I know that some people have more cold sensitivity than he has experienced so far and keep a pair of gloves by the refrigerator for use when they want to reach inside but so far that hasn't been a problem for him.  He also has no problem with cold drinks but some people do experience tightness in the throat and switch to lukewarm beverages.  Just tell your mother to be aware of any side effects so she can make any changes necessary to alleviate them before they become more serious.

Re: Oxaliplatin side effects

Linda,

It is reassuring to know that yor husband does not have the side effects mentioned, especially the cold sensitivity.  Thank you so much for replying!!
I printed a list of the self care tips for this chemo, and I plan on giving it to her. Thanks again!

<3 Hoping and praying for a miracle for my mom <3

Re: Oxaliplatin side effects

Hi Jennifer,

My daughter, Lauren was on Oxaliplatin and the only thing she noticed was sensitivity to cold drinks for only about a week each time. She also had sensitivity in her hands and feet for about the same length of time. She drank room temperature drinks and was fine. Sadly, she had an allergic reaction to Oxaliplatin on her 6th dose which is the time most people will have a reaction if they are going to. She turned beet red, her ears and throat got tight, she started itching really bad, and broke out in hives. If your mom starts to feel any of these symptoms, please alert the nurse immediately. I wish your mom all the best. God bless you both.

Love,
-Pam

My beautiful daughter, Lauren Patrice, will live on in my heart forever.

My comments, suggestions, and opinions are based on my experience as a caretaker for my daughter, Lauren and from reading anything I can get my hands on about Cholangiocarcinoma. Please consult a physician for professional guidance.

Re: Oxaliplatin side effects

Hi Jennifer
I was on gem/ox and had sensitivity to cold. I wore gloves in the supermarket or any time I went into the fridge or freezer. Warm socks are a blessing!
I did not lose my hair nor was the neuropathy lasting in the hands and mouth. Like Lauren I drank room temp or warm drinks, which I prefer anyway except on a really hot day.
The neuropathy in my feet got pretty bad. It's a bothersome tingling/burning/asleep/numb kind of feeling and unfortunately it didn't go away after only about 6 treatments so we had to stop. Over the course of the past year I have gotten most of the feeling back, except for my toes. They are kind of perpetually asleep. Not trying to alarm you: it doesn't really hurt. More like the pins and needes when your foot is asleep times 2 or 3.
Just make sure you have gloves, a scarf and nice thick boots handy just in case.
I'm sending good thoughts and prayers out for your mom.

KrisJ
"Don't just have minutes in the day; have moments in time."
Any opinions I give are based on personal experiences, and are not based on medical knowledge. I strongly suggest receiving medical care and opinions.

Re: Oxaliplatin side effects

Jennifer....in addition to the above mentioned. you may want to ask the doctor about special therapeutic shoes (which may be covered by Medicare and other insurance)
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Oxaliplatin side effects

hi jennifer,
my sister was on the gemzar oxiliplatin treatment. she did have bad side effects while on it. the neuropathy in her hands an feet wasnt severe but was bad at times. she also had a bad reaction to the cold. it is a very difficult treatment but so far it has been effective. she stopped her cycle in the summer and so far thank god all the scans she has had since than have been good. her first treatment with the 5fu did not have the same effect. as soon as she stopped that chemo they found more tumors. hang in there with your mom and all the advice here is great. gloves, warm drinks, stay inside as much as possible and know that the side effects will go away after the cycles of chemo are completed.